Hail, Maury
- When
- March 27, 5:24 PM CST
- Where
- Maury County, 0.56 mi W of Cross Bridges
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.620, -87.230
Golfball size hail was reported.
Ahead of an approaching cold front, severe thunderstorms developed across the western half of middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Ahead of an approaching cold front, severe thunderstorms developed across the western half of middle Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:35 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 335 PM CDT FRI MAR 27 2009 .DISCUSSION... AFTER THE BRIEF REPRIEVE WE HAVE EXPERIENCED THIS AFTERNOON...THE MAIN WEATHER MAKER FOR THIS WEEKEND WILL BEGIN AFFECTING MIDDLE TENNESSEE LATER TONIGHT...WITH THE MAIN COLD FRONT MOVING ACROSS THE STATE ON SATURDAY. SPC HAS MID STATE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER IN WHICH IT IS MENTIONED THAT THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THAT COULD BECOME SIGNIFICANTLY WIDESPREAD... BETWEEN THE MS RIVER AND THE APPALACHIANS ON SATURDAY. BY SATURDAY ALSO...THE ATMOSPHERIC MODELS PLACE A DEEP SURFACE LOW JUST TO OUR WEST...IN THE VICINITY OF SOUTHERN MISSOURI/NORTHERN ARKANSAS. IN LEANING TOWARD A CONSENSUS SOLUTION OF THE NAM/ECMWF...SEVERAL SCENARIOS COULD PLAY OUT. THIS COULD MAINLY BE A RAIN EVENT OR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS EVENT WITH THESE SEVERE THUNDERSTORMS HAVING THE POTENTIAL OF PRODUCING ISOLATED TORNADOES. MODEL SOUNDINGS SHOWING BEST TIME FOR THE POTENTIAL OF SEVERE WEATHER ACROSS THE MID STATE BETWEEN 10 AM AND 4 PM...ESPECIALLY ACROSS SOUTHEAST MIDDLE TENNESSEE. ACTUAL SPEED OF COLD FRONTAL MOVEMENT WILL BE A MAJOR PLAYER ALSO. SLOWS DOWN...BREAKS IN CLOUD COVERAGE OCCURS...ATMOSPHERE BECOMES INCREASING UNSTABLE...AND THUS THE STRONG TO SEVERE THUNDERSTORMS DEVELOP. SPEEDS UP...CHANCES DECREASE FOR SEVERE ACTIVITY AS IT MOVES THROUGH THE STATE MAINLY DURING THE MORNING HOURS. SO THE BOTTOM LINE...BELIEVE WE COULD HAVE A COUPLE OF WAVES OF SHOWERS AND THUNDERSTORMS STARTING LATE TONIGHT AND INTO SATURDAY...WITH THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST MIDDLE TENNESSEE. WE ARE ALSO EXPECTING HEAVY RAINFALL ALONG AND SOUTH OF INTERSTATE 40 TONIGHT THROUGH 00Z SUNDAY...ACROSS AREAS THAT HAVE ALREADY RECEIVED RAINFALL OVER THE PAST FEW DAYS AND THUS...WE HAVE ISSUED A FLASH FLOOD WATCH VALID UNTIL 12Z SUN. REASON THE EXTENSION TO 12Z SUN IS FOR RAINFALL RUNOFF IMPLICATIONS TO SEVERAL RIVER BASINS AND ADDITIONAL RISES POSSIBLE OVER THE WEEKEND. THE ACTUAL COLD FRONT WILL PASS THROUGH AROUND 00Z SUNDAY...USHERING THE POTENTIAL CHANCE OF SEVERE WEATHER TO THE EAST OF CWA. A DRY WEDGE IS EXPECTED TO PUSH IN BEHIND THE FRONT...ALTHOUGH WE WILL SEE A CONSIDERABLE AMOUNT OF OCCLUDED FRONTAL MOISTURE AS THE UPPER TROUGH SWINGS THROUGH ON SUNDAY. FOLLOWING A BRIEF SHOT OF COOLER AIR AND HIGH PRESSURE...THE NEXT COLD FRONT WILL BRING SHOWERS TO THE MID STATE MONDAY NIGHT AND SHOWERS AND THUNDERSTORMS TO THE MID STATE ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 55 68 44 53 / 100 100 30 10 CLARKSVILLE 53 67 41 52 / 100 100 30 10 CROSSVILLE 52 64 41 47 / 100 100 30 10 COLUMBIA 57 69 43 55 / 100 100 30 10 LAWRENCEBURG 58 69 42 55 / 100 100 30 10 WAVERLY 54 67 41 54 / 100 100 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034- 056>066-075-077>080-093>095. && 31/JBW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 140 PM CDT FRI MAR 27 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-281015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 140 PM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. GUSTY WINDS AND SMALL HAIL MAY OCCUR...BUT SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS STARTING EARLY SATURDAY MORNING. AS CONDITIONS BECOME INCREASINGLY UNSTABLE THROUGH THE MORNING...A SLIGHT RISK FOR SEVERE WEATHER WILL DEVELOP. ANY STORMS THAT BECOME SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE MID STATE WILL BE FROM 10 AM AND 4 PM SATURDAY. ALTHOUGH SEVERE WEATHER COULD OCCUR ANYWHERE ACROSS MIDDLE TENNESSEE...THE GREATEST THREAT AREA WILL BE SOUTHEAST OF NASHVILLE DURING THE MIDDAY AND EARLY AFTERNOON HOURS. THIS INCLUDES SHELBYVILLE...MANCHESTER AND MCMINNVILLE. IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. MANY CREEKS...STREAMS AND RIVERS ARE ALREADY RUNNING HIGH...ESPECIALLY IN AREAS SOUTH OF INTERSTATE 40. ADDITIONAL HEAVY RAINFALL COULD CAUSE FLOODING. HEAVY DOWNPOURS FROM THE THUNDERSTORMS MAY ALSO CAUSE LOCALIZED FLASH FLOODING...PARTICULARLY WHERE THE GROUND IS ALREADY SATURATED. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MID STATE BY SATURDAY EVENING AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON SATURDAY. 13
The Nashville radar (KOHX), 92 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
19 hail, 7 funnel cloud, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Golfball size hail was reported.
Stewart County Sheriff reported penny size hail.
Spotter reported quarter size hail northwest of Ashland City.
CoCoRAHS Observer reported nickel size hail.
Quarter size hail reported near Ashland City.
Spotter reported quarter size hail northwest of Ashland City.
Funnel Cloud was spotted northwest of Clarksville near Fort Campbell.
Penny size hail reported in Clarksville.
Nickel size hail was reported in Clarksville.
Spotter reported one inch hail.
Funnel Cloud was reported by Montgomery County Sheriff near Woodlawn.
Nickel size hail was reported near Woodlawn.
Spotter reported nickel size hail in Clarksville.
A funnel cloud was reported.
A funnel cloud was reported.
Spotter reported a funnel cloud near Highway 100 near Fairview.
A funnel cloud was reported.
A funnel cloud was reported.
Amatuer radio reported penny size hail near Fernvale southeast of Fairview.
Ping pong size hail was reported in the Fernvale Community southeast of Fairview.
Tornado began along State Highway 249, about two miles northeast of Ashland City, and continued for five miles along Highway 249 to just north of Mount Zion. Numerous hardwood trees were either snapped off or were completely uprooted along the path, one modular home was destroyed on Rob Newman Road, and three other homes were significantly damaged on Bearwallow Road and Bennett Road. Winds were estimated at around 100 mph.
Quarter size hail was reported.
Nickel size hail was reported northeast of Pulaski.
Spotter reported nickel size hail near Beech Hill.
Spotter reported penny size hail near Wheel.
Penny size hail was reported in Portland.
Large trees were reported downed on a house on Old Salem Highway.
Several trees were downed near downtown Murfreesboro.
Penny size hail was reported near Murfreesboro.
Roof damage, signs down, and other damage to businesses reported on Memorial Drive.
The tornado touchdown near Scott Street and caused some damage to businesses there, and continued across broad street where it caused significant damage to shops in the Jackson Heights Mall, especially a bank and a movie theater, were several people experienced minor injuries. Several vechiles in the parking lot were also damaged. The tornado also caused major damage to the Boys and Girls Club located on Jones Boulevard. Numerous trees and power lines along with minor structural damage was observed to homes north of Lokey Avenue, and there was some structural damage to businesses on Memorial Boulevard near Clark Boulevard. Maximum winds were estimated at 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158447, 158449, 158451, 158453, 158454, 158457, 158438, 158460, 158461, 158462, 158441, 158463, 158468, 159237, 159236, 158445, 159238, 159239, 158474, 158480, 158491, 158481, 158486, 158487, 158488, 158489, 158492, 158493, 158490, 158494, 158505.